Sertraline side effects: I've been on... - Mental Health Sup...

Mental Health Support
23,637 members14,046 posts

Sertraline side effects

Anna2008
Anna2008
32 Replies

I've been on Sertraline for several weeks now. The side effects seem to have got worse. I am now suffering from insomnia, sore throat, pain in my legs, runny nose, nausea and diarrhoea. Do these side effects eventually go away or at least reduce? Or is it a case of putting up with it? Now as well as anxiety and depression, I am suffering physical ailments too. I really can't stand it, it's so frustrating.

Anna

32 Replies
oldestnewest
Suzie40

Oh dear, that doesn't sound good. Why don't you mention it to your doctor and see what they think? x

2 likes
Reply
Anna2008
Anna2008
in reply to Suzie40

I will do, I have an appointment next week, just a bit despondent about it all.

1 like
Reply
LottiesWeb

Hi Anna2008

I agree with Lucy34. Definitely check with your GP next week. Let us know how you get on, good luck,

Lottie x

2 likes
Reply
Anna2008
Anna2008
in reply to LottiesWeb

Thank you, I will x

2 likes
Reply
marigold22

I'm on sertraline, and don't get the same symptoms as you. I couldn't live without it.

1 like
Reply
Anna2008
Anna2008
in reply to marigold22

Did you get any side effects and if so did they subside eventually?

1 like
Reply
Boggledoggle

Hi have put off starting sertreline but seems side effects not so bad ?

Reply
marigold22

Hi, this post was about 7 months ago & my health has now moved on positively. I've been cutting my 50mg sertraline tablets in half for about 6 months now. I've been using B vitamins to improve my mental health. There are 8 x B vitamins and all are connected to brain health. I discovered B1, B3 & B6 in particular and, boy, do they make a positive difference. I've suffered really bad mental health illness for most of 36 years (along with hypothyroid), and was unable to shake off these horrendous symptoms - suicidal, agoraphobia, deep depression, high anxiety. They've mostly gone now with my supplementing with B vitamins.

Read about all 8 of these B vitamins - brainmdhealth.com/blog/how-...

No doctor ever tells us about the magic of vitamins and minerals.

I also take high dose vitamin D3 - everyone living in the northern hemisphere is vitamin D deficient.

Also high dose Omega 3 (never take Omega 6 supplements as we get enough in our food). Our brain is made of something like 80% fat, so all this rubbish written about low fat diet is giving us mental health illness.

Good luck

Reply
Boggledoggle

Hi thanks so much all sounds positive am going to start sertreline but I’ll see how I go I’ve always taken high dose of D3 and just started vit B12 😊

1 like
Reply
marigold22

Good that you have always taken high dose D3. For me though it wasn't just B12, it was other B vitamins that made a massive difference.

Reply
Boggledoggle

Great I’ll try those other vit B ‘s too you mentioned 😊

1 like
Reply
Boggledoggle

Hi started my vit b complex along side 50mg sertreline ... sertreline are working so well and have had no side effects starting them anxiety completely gone 😊 Thanks for advice on B vits will take them from now on 😊

Reply
mysmugcat

Toilet issues I had which have subsided and I'm now on 150 mg.

Reply
Anna2008
Anna2008
in reply to mysmugcat

Thank you, I will just have to wait and see how I go...

1 like
Reply
marigold22

I don't recall any side effects at all. I just felt better slowly over 4 to 5 weeks.

Reply
Anna2008
Anna2008
in reply to marigold22

Thank you, that's hopeful I think part of the problem is I'm too impatient.. I just want to be better now! But I know that's not realistic and that these things take time...

2 likes
Reply

I don't know how long you have been on sertraline or your diagnosis but I have had a similar experience with the same medication recently. I couldn't tolerate sertraline at all. My GP put me on it (on top of my normal medication quetiapine, which I have been taking for years now). Sertraline isn't for everyone, I'm sure it made my depression symptoms worse. I became suicidal and hearing voices and crying uncontrollably. This was on our family summer holiday! My husband brought me home early and took me to the Drs. He also told me to stop taking the sertraline whilst on holiday. I to had shocking physical side effects. The worst was horrendous indigestion and heartburn. It was literally like a physical burning brick in the centre of my chest. It was so bad that I couldn't eat.

It takes time to find the right medication and it does depends on your diagnosis aswell. And you can be misdiagnosed too.

Hang on there, perhaps keep a diary and show your dr. X

1 like
Reply
Anna2008

Thank you. I have anxiety and depression combined - double whammy nightmare and I don't know which is worse the anxiety or the depression..I was prescribed 50mg Sertraline initially, after 2 weeks this was increased to 100mg. I have been on 100mg just over 2 weeks now, so maybe I should give it a bit longer to see if the side effects ease off...did you find a medication to suit you? Hope you're feeling better now...

Anna

Reply

I think you will know sooner rather than later if sertraline is for you. I know people who take sertraline and it's transformed their lives for the better. It certainly was not for me. If your side effects continue or get worse then it would be worth chatting to your dr about alternatives.

My dr has tripled the quetiapine dose instead and that is a lot better than how I was, at least I'm not suicidal anymore. It's hard dealing with these symptoms day after day, I know what it's like. I have a car crash every day. I was mis diagnosed with anxiety and re occurring depression for years and eventually diagnosed with bipolar. Just food for thought, it can take years for a true diagnosis and it can also take a long time finding the right medication for you. Hope you feel better soon. X

2 likes
Reply
Anna2008

Thank you.. I am glad you have got your medications sorted and the right diagnosis x

1 like
Reply
Jamesh77

I'm pretty much the same off sertraline after 8 weeks now at 50mg no real change and struggling to sleep doctor says I should up to 100mg unsure though :(

2 likes
Reply
Anna2008

I wish they could just give us a blood test to see what antidepressant would suit us personally without having to go through the hell that is trial and error..it is doing my head in!

4 likes
Reply
Struggling777

Hi Anna2008

You posted about Sertraline a few weeks ago, I'd like to know how it's going now? I thought I was doing well on 50mg because I'd been taking Prozac and having panic attacks. Then just felt nothing after a while, quite numb and went to 100mg and felt no different now 150mg since a month ago and still feel numb and suicidal. I do have a friend who's been great on them but I'm not sure if I'm expecting too much?

1 like
Reply
Anna2008

Hi, I am currently on 150mg of Sertraline, but also on 300mg of Pregablin to treat anxiety, so I can't tell if that's masking what effects, if any, the Sertraline is having. Like you, I've been having suicidal thoughts - they were terrible at first, but thankfully these have eased off, though haven't totally disappeared. I know I am a lot better than I was, but still a long way off from total recovery. I still feel 'not quite with it', slightly unreal, and like as though I'm on a 'chemical cosh'. I think it just takes time, to be honest, but maybe checking things out with your g.p. would help? Best wishes to you x

Anna

2 likes
Reply
Anna2008
Anna2008
in reply to Anna2008

And please let me know how things go...

1 like
Reply
Struggling777

Thanks for your reply -- good that you're feeling somewhat better and on the upward slope now -- it takes so much time with medication. I hope the side effects soon go and wish you well x

2 likes
Reply
Struggling777

Will do that

2 likes
Reply
Anna2008

Thank you!

1 like
Reply
lynnewil180463

Hi Anna I'm on it also, pain in my feet at night, nausea and diarrhoea. I wake up all the time too x

Reply
TayM
TayM
in reply to lynnewil180463

Hello, How long does the diarrhoea last for? I was on Sertraline last year, but i took myself off it september and now im back on 50mg.. I took my first one three hours ago and now i have bad diarrhoea? I've never had it before! HELP!!!

Reply
Anna2008
Anna2008
in reply to TayM

Hi TayM, the side effects do go away eventually.. usually after a week or two.. however if your dose is increased, the side effects seem to resume for a short while.. I took myself off them as I thought I didn't need them anymore, then months later I was hit with another hideous episode of depression lasting over 3 months.. I'm now on 150mg of sertraline daily and intend to stay on them now for the foreseeable future, as I've now had 3 episodes of depression 3 years in a row and I'm terrified of it coming back.. I am trying to help myself by eating healthier, increasing my exercise and mindfulness, as well as just generally being kind to myself.. I've also being having CBT which I find very helpful.. I hope you feel better soon and the side effects ease off.. wishing you well!

Anna

Reply
TayM
TayM
in reply to Anna2008

Thank you! I first went on them this time last year, and zero side affects and now i have bad diarrhoea! So annoying! I work in a leisure centre, so i'll be starting the gym soon. I have severe anxiety, so I asked the doctor if I could go back on them. I have had the CBT, it worked but i think i'll do it when i'm ready for it. Thank you and I wish you better too! =]

Reply

You may also like...